MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0406
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-00753, 3005168196-2019-00754.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coils) and a smart coil detachment handle (handle).During the procedure, the physician attempted to place a smart coil in the target location; however, the physician was unable to detach the smart coil using the handle, despite attempting three times.Therefore, the smart coil was removed and a new smart coil was successfully placed.The physician then attempted to place another smart coil in the target location; however, the smart coil did not take its intended shape.The physician attempted to reposition the smart coil; however, the coil would not form correctly.Therefore, the smart coil was removed and the procedure was completed using a new smart coil, the same microcatheter, and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated approximately 1.5 cm on the proximal end of the pusher assembly.The pusher assembly braided shaft was exposed.The pusher assembly was kinked approximately 173.5 cm from the proximal end.The embolization coil was intact with the distal detachment tip (ddt).The pull wire was within the alignment feature of the ddt.Offset coil winds were present along the embolization coil.The total length of the pusher assembly was approximately 183.5 cm.Conclusions: evaluation of the first returned smart coil revealed the braided shaft was exposed.If the braided shaft is exposed and an attempt is made to detach the coil, the pusher assembly may shorten, and the pull wire will not retract out of the ddt.If this occurs, the embolization coil will likely not detach.During functional testing, the smart coil was attempted to be detached using a demonstration handle, but embolization coil would not detach.The root cause of the damage to the braided shaft could not be determined.Evaluation of the second returned smart coil was unable to confirm the reported inability to take shape.During functional testing, the smart coil took its intended shape.The root cause of the complaint could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the cause of damage to the braided shaft.This report is associated with mfr report numbers: 3005168196-2019-00753 and 3005168196-2019-00754.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8531638
Report Number3005168196-2019-00752
Device Sequence Number16624318
Product Code HCG
UDI-Device Identifier00814548015385
UDI-Public00814548015385
Combination Product (Y/N)Y
Initial Reporter CountryGT
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/21/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/10/2022
Device Catalogue Number400SMTXSFT0406
Device Lot NumberF79960
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/21/2019
Supplement Date Received by Manufacturer10/07/2019
Initial Report FDA Received Date04/19/2019
Supplement Report FDA Received Date10/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR
Date Report Sent to FDA01/01/2005